Bruno’s account of his mother’s illness below illustrates a risk I have often mentioned, which is the problem of accepting only partial improvement, which is what often happens with the usual antidepressants which do not increase dopamine (in this case venlafaxine). Her story also illustrates the doubtful usefulness of antipsychotics in severe depression, and how in fact they can inhibit response to antidepressants like TCP. because they block dopamine receptors and therefore inhibit the response.
Also, as this story illustrates, it was clear that her dopamine stores were inexorably being diminished to the point of her being parkinsonian, which was obvious to me just talking to her over Skype.
This dear old Italian lady, who is now in her late 70s, remains completely well more than a year after her improvement, having also had a successful hip-replacement. Fortunately, I was able to intercede and prevent them stopping her TCP treatment before the hip operation!
This is the story of how my mother went from the depths of depression to complete remission of all symptoms with Parnate alone.
Mum was in her 50’s when she first felt the horrors of depression. As per usual her first point of call was the family GP who after diagnosing depression started her on Lexapro (SSRI). She stayed on that for 4 weeks but was actually getting worse, not better at all. Our GP became concerned at how bad she was becoming and referred mum to a psychiatrist to seek professional care. Upon visiting with the Psychiatrist, we were given the diagnosis of non-melancholic depression and told to start on Effexor XR (Venlafaxine) (SNRI). Mum was titrated up to 225mg and told that it would take up to 8 weeks to feel the full benefits, so in other words, let’s wait and see.
She eventually got better and stayed on Effexor XR for about 10 years.
Looking back now she was never really 100% well throughout that whole time, many times the depression would break through, the only problem was that it was needing to be increased often as it was becoming less and less effective as mum got older.
She reached the stage where the dosage was 450mg Effexor XR and her mood was declining, further proof that Venlafaxine might not be an actual SNRI or an effective medication for severe depression. The opinion of our psychiatrist was that mum was experiencing ‘poop out’ from the medication having stopped working.
By this stage mum was not well at all and lithium was added as augmentation. There was no result, then she had Effexor and Mirtazapine combination (Californian Rocket fuel), then Mirtazapine alone, no result, then Nortriptyline (TCA) 75mg for 4 weeks, which was then changed to Dothiepin (TCA) 150mg [many more months having passed].
In the ensuing months her mood declined even further and made me question the psychiatrists’ diagnosis, in which he reassured me that she had non-melancholic depression and that given time the Dothiepin would get her better. Things became very grim and mum started talking about giving up because she would never get better and it was too late for anything to work as she was older now and the depression could not be fixed [an ominous sign in a deeply religious older Italian woman].
Every day that passed she became more and more agitated, her eyes were empty and hollow, she was not the same person anymore. I called her psychiatrist and warned that this will not end well unless something was done immediately. He organised for mum to be admitted to hospital and this is where she had her Dothiepin increased to 250mg and Seroquel, another anti-psychotic was added to the mix.
At the hospital mum was diagnosed with Melancholic agitated depression. We were told that if this combination of medication did not work that ECT would be required to get her better. The Dothiepin and Seroquel combination was useless and so she was prepared for ECT.
Mum received a full course of (12 ECT’s, 5 Unilateral and 7 Bilateral) which seemed at the time to get her better and was sent home on Paroxetine (SSRI) — no I am not joking.
Well the benefits of the ECT were short lived, within 2 weeks she had relapsed, so this time mums psychiatrist tried Dothiepin 225mg and added Abilify, another anti-psychotic, which only helped a bit, and needed to be increased every couple of months as it kept losing its effectiveness. The end result of this trial was that mums leg would shake constantly as a result of the Abilify [she was obviously getting parkinsonian side-effects]. The medications were stopped, except Abilify.
By this point I was doing my own research on MAOIs and came across Dr Ken Gillman and his website, this is where I finally became educated on depression and Parnate. Mum was once again at a very bad place mentally so the Parnate was started at 10mg and worked up to 60mg. Mum was slightly better but nowhere near full health.
At this stage the psychiatrist declared that Parnate had failed and that no medication would get her better and her only option was ECT and then maintenance ECT for the rest of her life. I was very displeased with this outcome so, on Dr Gillman’s advice I insisted that the Parnate be increased to 80mg, which was met with total disdain from her psychiatrist, his actual words were that ‘my colleagues that are academics at universities have never gone above 60mg with Parnate and would frown upon me for doing that’. She was still on Abilify, even though Gillman said should be ceased, but they wanted to continue it. I insisted that the Parnate be increased to 80mg and he agreed but stated that it would be pointless and that we should start on the ECT and not waste any further time.
She started to improve a bit, but it was only after the Abilify was eventually stopped that, much to her doctors surprise, after a few weeks on just Parnate 80mg by itself, she was in full remission from the depression and was the best that she had ever been in her life.
Parnate literally saved my mother’s life and with the help of Dr Gillman and his website he played an enormous part in her salvation for which my family will forever be grateful.
As a side note mums psychiatrist is an Associate Professor at a distinguished university, he asked for my forgiveness for not listening and not increasing the Parnate to 80mg, I told him that the apology should not go to me but to Dr Ken Gillman.
Consider Donating to PsychoTropical
PsychoTropical is funded solely through generous donations, which has enabled extensive development and improvement of all associated activities. Many people who follow the advice on the website will save enormously on doctors, treatment costs, hospitalization, etc. which in some cases will amount to many thousands of dollars, even tens of thousands — never mind all the reduction in suffering and the resultant destruction of family, work, social, and leisure capability. A donation of $100, or $500, is little compared to those savings. Some less-advantaged people feel that the little they can give is so small it won’t make a difference – but five dollars monthly helps: so, do not think that a little donation is not useful.
– Dr Ken Gillman